Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 1, NWS La Crosse, WI

March 16, 2023Chickasaw County, Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this wind advisory at Mar 16, 2023, 3:39 AM CDT for Chickasaw County, Floyd County, Mitchell County, Iowa. It took effect at Mar 16, 2023, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 3:39 AM CDT (08:39 UTC)
In effect from
Mar 16, 2023, 7:00 PM CDT
Expired
Mar 17, 2023, 4:00 AM CDT
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS73 KARX 160839
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
339 AM CDT Thu Mar 16 2023

IAZ008-018-019-161800-
/O.NEW.KARX.WI.Y.0001.230317T0000Z-230317T0900Z/
Mitchell-Floyd-Chickasaw-
Including the cities of Osage, Charles City, and New Hampton
339 AM CDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mitchell, Floyd and Chickasaw Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Low visibility in falling snow may briefly
  occur in the advisory area this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
3 follow-up statements
169 
WWUS73 KARX 161654
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1154 AM CDT Thu Mar 16 2023

IAZ008-018-019-170400-
/O.CON.KARX.WI.Y.0001.230317T0000Z-230317T0900Z/
Mitchell-Floyd-Chickasaw-
Including the cities of Osage, Charles City, and New Hampton
1154 AM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mitchell, Floyd and Chickasaw Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Low visibility in falling snow may briefly
  occur in the advisory area this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
697 
WWUS73 KARX 170126
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
826 PM CDT Thu Mar 16 2023

IAZ008-018-019-170900-
/O.CON.KARX.WI.Y.0001.000000T0000Z-230317T0900Z/
Mitchell-Floyd-Chickasaw-
Including the cities of Osage, Charles City, and New Hampton
826 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Mitchell, Floyd and Chickasaw Counties.

* WHEN...Until 4 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
278 
WWUS73 KARX 170854
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
354 AM CDT Fri Mar 17 2023

IAZ008-018-019-171000-
/O.EXP.KARX.WI.Y.0001.000000T0000Z-230317T0900Z/
Mitchell-Floyd-Chickasaw-
Including the cities of Osage, Charles City, and New Hampton
354 AM CDT Fri Mar 17 2023

...WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING...

Winds slowly subside through the morning but a few gusts of 35 to
45 mph are possible during this time.

$$

KDS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 15, 10:55 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 15, 10:55 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1055 PM CDT Wed Mar 15 2023

.DISCUSSION...(Tonight through Wednesday)
Issued at 210 PM CDT Wed Mar 15 2023

Key Messages:

 - Rain, Snow and Wind Thu-Fri. Bulk of snow north of I-90 (1-3"
currently expected). How much falls highly dependent on sfc/near sfc
temp - 1 to 2 degree swing could result in a change in how much
falls, and where. Confidence about 50/50 in amounts with that in
mind. 35-45 mph wind gusts possible Thu night-Fri.

 - Cold start to weekend, moderating temps for the new week

* SNOW/WIND: Thu-Fri...bulk of snow accums along/north of I-90.
  Winds gusts into upper 30s/low 40s mph at times Thu n-Fri morning.

Storm system on track to bring rain, snow and wind to the region
from Thu afternoon through Fri. The system comes in 3 parts, with
the middle likely the most impactful. The medium range guidance has
generally trended faster and farther north with the system over the
past few days - at least when it comes to where the heavier snow
falls.

> Part 1: tonight, and probably "much ado about nothing" for our
local area.

Warm front lifts northward across the region today, laying up across
far northern WI later tonight. Weak ripples in the upper level
flow will slide across the front with weak, mostly low level QG
convergence associated with them. Low level warming will provide
additional lift, but frontogenetic forcing isn't very robust.
Probably most importantly is the saturation - or namely - lack of
it. RH fields keep the deeper moisture well north, with drier
mid/low level air south of there. This should work to keep pcpn
chances mostly north of the local forecast area. Whatever would fall
would be minor.

> Part 2: Thu/Thu night

Cyclogenesis ramps up across the lee of rockies/central plains this
evening as an upper level trough presses in from the west coast. The
sfc low continues to deepen as it lifts northeast, moving over
southeast WI by 06z Fri. Some bits of shortwave energy more in the
southern stream will work along the southern flanks of the low's
associated cold front, accentuating the available lift. The main
trough axis, meanwhile, hangs farther west, never catching up to the
sfc low/cold front as it exits east overnight. The stronger, deeper
QG convergence hangs back with the upper level trough, holding
across northern parts of the region overnight. Sloping frontogenetic
lift with the front, with some response in the favored snow
producing 600:700 mb layer during the night hours. This rests in the
colder air post the sfc front, and should mostly go into snow
production.

Models moving the system in quicker, so perhaps a bit more rain at
the outset. Should transition to snow from west to east as the
colder air pushes in post the front. As the main band of pcpn sweeps
east overnight, GFS/NAM bufkit soundings hint at the potential loss
of ice in the cloud, suggesting it could swing to freezing drizzle.
However, by the time the cloud layer shallows out, it could be cold
enough through the column to introduce ice. If freezing pcpn would
be realized, it could/would be limited in time/areal coverage. As
for snow amounts, more on that below.

> Part 3: Friday

The heart of the storm will have shifted east by early Friday
morning, but a westward hanging sfc trough will rest across central
MN and northern WI. Another lobe of upper level energy is progged to
drop into the exiting trough, give the sfc boundary some push south
as it moves through. There is a stout dry mid level punch with the
exiting storm, and this secondary shortwave/sfc trough will be
running into that as they move south/southeast later in the day
Friday. There could be enough low level moisture scoured up to
trigger snow showers in the afternoon, but on the whole, additional
snow chances will hold across the north where saturation won't be as
great of a concern. Light snow chances in the north could linger
Friday night into Sat.

> Snow amounts/related headlines: Initial mild/moist nature of the
airmass, snow ratios should be closer or sub 10:1, but increase
later into the night as colder air moves in and should push into the
mid teens. That said, the onset is earlier and there will be more
mild air to content with. Some cooling with onset, but likely a fair
amount of melting on warmer sfc (could be overcome by snowfall rate
at times). THe southeast-northeast running band also looks to push
eastward at a decent clip...so time/residence not as big of a
concern as a few past events.

For now, I-90 and north still favored for accumulations, with higher
amounts north of I-94. These have backed off a bit, looking more for
1-3" now. A lot of spread in the GFS and EC plumes though, although
Hires models favor the lower amounts. Note - a 1 to 2 degree
swing in sfc/near sfc temp could push some of that rain to snow,
and up amounts by another 1 to 2". Keep a close eye on forecasts
for updates/adjustments.

For headlines, with amounts coming in lower...will not hoist any.
Some drifting snow possible (where the snow falls), but with wetter
nature initially, not sure on impact from blowing (lowering
visibilities).

> Refreeze? With cold air quickly moving across the area Thu night,
lows expected to bottom out in the single digits to teens by 12z
Fri. Any standing water, slush on untreated surfaces will freeze.
Even if don't get much (or any) snow, Friday morning could be rather
slick/icy for the morning commute.

> Wind: the storm system continues to strengthen as it shifts
east/northeast across the region, tightening the sfc pressure
gradient. Winds will quickly increase as the low shifts east,
kicking up by late Thu afternoon west of the Mississippi river,
spreading across western WI in the evening. Widespread strong/gusty
winds will persist through the better part of Fri. Gusts of 40+ mph
a 50 to 70% probability via the EPS ensemble mean over parts of NE
IA/SW WI, and likely reaching across the open areas of SE MN. The
threat for 45+ mph winds much less, lowering confidence in the need
for a wind adv. The winds will be strongest where snowfall is the
least, but should still manage to drift in open areas. With some
wetter aspects to the snowfall, how big of an impact blowing (and
vsby reductions) snow would/could be is in question.

> Hydro; while overall QPF is expected to hold under 1", and mostly
under 1/2" where rain is predominant, a couple days of milder temps
coupled with the rain will release liquid into area rivers/streams.
Could see some rises, although likely not enough to lead to flooding
impacts (stay within banks). Colder weather will slow down the melt
this weekend.

* COLD FRI/SAT: moderating temps, more seasonable for start of new
  week

Slug of cold air progged to drop in post the Thu storm system.
Consistent signal in the GFS/EC with both showing 850 mb temps
bottoming out -17 to -18 C by 12z Sat. NAEFS and GEFS 850mb temp
anomalies still flirting with -2. Probabilities in the GEFS and EPS
are 100% for freezing temps Fri/Sat, with some hope to climb above
32 F in the far south on Sunday. Overall though, temps look to be 10
to 15 degrees below normal through the weekend.

This cold will be short-lived as shortwave ridging is slated to
build in for Monday. Could see some amplification of the ridge by
mid week, ahead of a storm system that could be driving into the
northern/central plains Thu night. Temps should rebound back to, and
above the mid March normals.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM CDT Wed Mar 15 2023

VFR conditions overnight will soon give way to MVFR ceilings by
sunrise.

Conditions will continue to worsen with the onset of precipitation
beginning as rainfall. Visibilities drop to MVFR/IFR category and
ceilings lower even more into IFR. Improvements do not look to
come until later in the evening once the precipitation moves out
ending as a rain/snow mix. Cannot rule out some lingering light
snow showers after 00z, but any visibility impacts look limited.
Winds will be the other concern throughout the forecast period.
LLWS is still a threat overnight tonight until the low level jet
moves out of the region with a surface boundary pushing into the
region from the northwest. Surface winds will hold from the south
throughout the morning. But once the front passes by mid/late
afternoon, winds will drastically increase from the northwest.
Wind gusts in the 25 to 35 knot range will then be possible after
00z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Peters
Hazardous weather outlook, Mar 15, 2:34 PM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
234 PM CDT Wed Mar 15 2023

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
234 PM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain transitions to snow Thursday afternoon into the evening,
with the snow continuing into the overnight. Amounts from 1 to 3"
currently possible, highest north of I-94. Wind gusts of 35 to 45
mph Thursday night into early Friday could create some drifting
snow. Standing water, slush could freeze on untreated surfaces
Friday morning.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
234 PM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain transitions to light snow Thursday night with minimal if any
snow accumulations. Northwest winds will gust from 35 to 45 mph
Thursday night through Friday. Standing water on untreated
surfaces could freeze Friday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.